Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Albuquerque, NM

May 30, 2001Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 30, 2001, 2:09 PM MDT for Union County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 2:09 PM MDT (20:09 UTC)
Expired
May 30, 2001, 3:00 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS55 KABQ 302010
SVRABQ
NMC059-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 300 PM MDT

* AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF GRENVILLE...OR ABOUT 10 MILES
  SOUTH OF DES MOINES...MOVING EAST-SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE MOUNT DORA AND AREAS ALONG 
  HIGHWAY 64/87 BETWEEN GRENVILLE AND MT DORA.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3673 10386 3655 10390 3642 10330 3667 10324

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:30 AM MDT, 10 hours 39 minutes earlier.

Area forecast discussion, May 30, 3:30 AM MDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 AM MDT WED MAY 30 2001

OUTFLOW BOUNDARY FROM CONVECTION OVER CO/KS EARLIER EVENING HAS
ALREADY MADE ITS WAY DOWN THE EASTERN PLAINS. FRONT STILL SCHEDULED
TO DROP THROUGH EASTERN PLAINS LATER TODAY AND GUIDANCE HAS
FLIP-FLOPPED ON HIGHS FOR NE CORNER FROM 24HRS AGO. CONTINUING NW
FLOW ALOFT WILL BRING AN OCCASIONAL SHORTWAVE ACROSS NE NM IN THE
SHORT TERM...ONE OF WHICH APPARENT ON SATELLITE IMAGERY ATTM OVER
GREAT BASIN.  THEREFORE SLIGHT RISK FOR SEVERE TSTMS LATER TODAY PER
SPC OUTLOOK AND WILL ISSUE SPS. STILL LOOKS AS IF AN EAST WIND
POSSIBLE LATE IN THE DAY INTO UPPER RIO GRANDE VALLEY...THEN THIS
EVENING INTO ABQ METRO AREA. MODELS STILL SUGGEST ENOUGH INSTAB AND
MOISTURE FOR A SLIGHT CHANCE FOR TSTMS THURS EAST OF CONTDVD AS IN
GOING FORECAST. ANOTHER FRONT NOTED ON THIS EVENINGS AVN/MRF FOR
FRIDAY THEREFORE WILL HANG ONTO SLIGHT CHANCE POPS EAST SIDE THAT
DAY. THIS SURGE MAY ALSO MAKE IT WEST OF MOUNTAINS BUT WITH UPPER
RIDGE AXIS OVERHEAD WON/T CHANGE SAT FORECAST. SUNDAY CONTINUES TO
LOOK BREEZY TO WINDY AS ZONAL FLOW TAKES OVER AND SURFACE LEE
TROUGHING PREVAILS. ANOTHER FRONT MAY ENTER THE NE MON.

ABQ AB 089/059 087/058 090 48-11
SAF AB 085/050 081/048 085 48-11
TCC BB 080/054 078/055 083 48121

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:09 PM MDTSevere Thunderstorm WarningABQColfax51 min
May 30, 1:47 PM MDTTornado WarningABQHarding43 min
May 30, 2:30 PM MDTSevere Thunderstorm WarningABQHarding45 min
May 30, 3:00 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 30, 3:15 PM MDTTornado WarningABQHarding30 min
May 30, 3:49 PM MDTSevere Thunderstorm WarningABQHarding41 min
May 30, 4:08 PM MDTSevere Thunderstorm WarningABQQuay67 min
May 30, 4:21 PM MDTSevere Thunderstorm WarningABQHarding39 min
May 30, 4:48 PM MDTTornado WarningABQQuay42 min
May 30, 5:01 PM MDTTornado WarningABQCurry, Quay44 min
May 30, 5:44 PM MDTSevere Thunderstorm WarningABQCurry, Quay61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.